|18 y/o, fungal infec.&esophogitis, candidiasis. Worried, my cause?
Dec 4, 2001
Dr. Feinberg, Last week I had an EGD. My doctor discovered a fungal infection in my esophagus, and also wrote esophogitis candidiasis on my report. I am only 18, a female, and have also been treated with four different anit-biotics over the past seven months for prevailing sinus infection. Because of the law requirement I had to have and HIV test today, but could the heavy use of anit-biotics have also caused this infection. Being so young, and not at risk I am scared to read that this condition is mainly found in HIV patients. I am now on Diflucan to fight the infection, but scared. What are the causes of this type of infection, and why do you think I may have developed it? Thank you!
Response from Dr. Feinberg
Prolonged use of broad-spectrum antibiotics like those used for sinusitis can cause candida infection in the mouth (thrush), but candida in the esophagus would be highly unusual in this setting. This is one of the most common infections that HIV+ people get, and it is possible that even if you do not have HIV, that you may have some less common kind of immune deficiency that made you vulnerable to candida esophagitis. If your HIV test is negative, you may want to see an immunologist for further testing. Fluconazole (Diflucan) is the right treatment. Good luck!
Top three Opportunistic infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.